Alert archive / Missouri / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 207, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 27, 2004, 7:12 PM CDT for Jackson County, Missouri. It was in force for 78 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 27, 2004, 7:12 PM CDT (00:12 UTC)
- Expired
- Aug 27, 2004, 8:30 PM CDT
- In force
- 78 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Jackson County, MO
The radar
The Pleasant Hill radar (KEAX), 35 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 7:40 PM CDT | TSTM WND DMG | Kansas City, MO | 10 INCH TREE DOWN ALONG AT 51ST AND WORNALL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 27, 2:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3473 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1317 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 2.8
- Supercell composite
- 28.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KEAX 280012
SVREAX
MOC095-280130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
710 PM CDT FRI AUG 27 2004
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JACKSON COUNTY IN WEST CENTRAL MISSOURI
* UNTIL 830 PM CDT
* AT 643 PM CDT...LOCAL LAW ENFORCEMENT REPORTED PENNY SIZE HAIL
IN SHAWNEE. IN ADDITION...NUMEROUS REPORTS OF 50 MPH WINDS HAVE
BEEN REPORTED IN NORTHERN JOHNSON COUNTY. AT 710 PM...DOPPLER
RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES SOUTH OF
LIBERTY TO ROELAND PARK TO OLATHE...OR ALONG A LINE EXTENDING
FROM KANSAS CITY TO OLATHE...AND MOVING EAST AT 20 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
RAYTOWN BY 740 PM CDT.
SIBLEY BY 745 PM CDT.
BUCKNER BY 755 PM CDT.
LEES SUMMIT BY 800 PM CDT.
LEVASY BY 805 PM CDT.
GRAIN VALLEY BY 815 PM CDT.
THE TOWNS OF SUGAR CREEK...UNITY VILLAGE AND LAKE TAPAWINGO ARE ALSO
IN THE PATH OF THESE SEVERE THUNDERSTORMS.
REPORT SEVERE WEATHER TO THE NEAREST EMERGENCY MANAGEMENT OR LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN PLEASANT HILL.
LAT...LON 3921 9418 3920 9420 3916 9413 3885 9415
3884 9461 3913 9459 3914 9453 3914 9445
3917 9440 3918 9434 3924 9431
$$
MJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:20 PM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, Aug 27, 3:20 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 320 PM CDT FRI AUG 27 2004 .DISCUSSION... GOING FORECAST LOOKS GOOD...WITH COLD FRONT POSITIONED FROM ROUGHLY BETHANY TO MUSCOTAH KANSAS...AND INITIATION OCCURRING AT THE ANTICIPATED TIME. SEVERE THUNDERSTORM WATCH UPDATED TO INCLUDE MUCH OF WESTERN MISSOURI AND EASTERN KANSAS THROUGH 9 PM. GIVEN SHEAR PROFILES...ANTICIPATE MOSTLY A MULTICELLULAR...HAIL/DAMAGING WIND THREAT WITH THESE STORMS. SLOW MOVING FRONT WILL LIKELY BRING A CONSIDERABLE AMOUNT OF RAIN TO NORTHCENTRAL MISSOURI...MOST NOTABLY NORTH OF INTERSTATE 70 AND EAST OF INTERSTATE 35. WITH A CONSIDERABLE AMOUNT OF AVAILABLE MOISTURE...FLASH FLOOD WATCH IN EFFECT THROUGH EARLY MORNING HOURS. FOLLOWING THE FRONT...CONDITIONS LOOK TO DRY OUT BY MID SATURDAY INTO SUNDAY. HIGH PRESSURE BUILDS IN FROM THE HIGH PLAINS...ENDING THE WEEK OF ACTIVE WEATHER. NORTHWEST FLOW ALOFT WILL SHIFT MOST ACTIVITY INTO AREAS OF NORTHERN IOWA AND MINNESOTA...WITH RIDGING MOVING INTO PLACE BY MID WEEK. THEREFORE...DRY FORECAST WILL REMAIN IN TACT UNTIL FURTHER MODEL RUNS ADVERTISE OTHERWISE. TEMPERATURES REBOUND TO NEAR NORMAL VALUES BY THE END OF THE WEEK...WITH STRONG WARM ADVECTION PRIOR TO NEXT STORM SYSTEM ON SATURDAY. LEINS && .PREV DISCUSSION 1017 AM CDT UPDATES TO FORECAST FORTHCOMING TO INCLUDE NEW SEVERE THUNDERSTORM WATCH ALONG AND SOUTH OF THE MISSOURI RIVER UNTIL 3 PM...AND TO ISSUE A FLOOD WATCH FOR TONIGHT FOR MOST AREAS. THUNDERSTORMS ATTEMPTING TO DEVELOP ALONG RESIDUAL OUTFLOW BOUNDARIES FROM CENTRAL INTO WEST CENTRAL MISSOURI. MLCAPES THIS MORNING ALREADY AT OR ABOVE 3000 J/KG ACROSS WESTERN MISSOURI THIS MORNING...AND SATELLITE IMAGERY AND A LOOK OUT THE DOOR INDICATES DEVELOPING CU FIELD FROM CONVECTION OVER NORTHEAST MISSOURI EXTENDING SOUTHWEST TO NEAR PLEASANT HILL. STORMS THIS MORNING ARE DEVELOPING WELL AHEAD OF THE MAIN SURFACE FRONT...WHICH IS STILL WELL NORTH OF KANSAS CITY ROUGHLY FROM JUST SOUTH OF FALLS CITY TO NEAR BETHANY. MUCH OF THIS AREA REMAINS CAPPED TO SURFACE DEVELOPMENT AT THE MOMENT. EXPECT TWO DISTINCT ROUNDS OF STORMS TODAY. THE FIRST WILL AFFECT MAINLY AREAS SOUTH OF I-70 THROUGH THIS AFTERNOON...WITH THE MORE SIGNIFICANT THREAT FOR FLOODING RAIN AND SEVERE STORMS LATE THIS AFTERNOON AND INTO TONIGHT...WHEN WE TAP INTO THE BOUNDARY LAYER. PRECIPITABLE WATER VALUES REMAIN QUITE HIGH...AND 12Z MODEL QPF INDICATIVE OF A WIDESPREAD 1-2 INCH RAIN EVENT LATER TONIGHT. HAVE HOISTED A FLOOD WATCH WITH THIS CONCERN IN MIND FOR TONIGHT. WILL ALSO KEEP A CLOSE EYE ON AFTERNOON HEAT INDICES...WHICH MAY FLIRT WITH THE 100-105 DEGREE RANGE THIS AFTERNOON SOUTH OF THE MISSOURI RIVER. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...FLOOD WATCH IN EFFECT TONIGHT ALL COUNTIES. MO...FLOOD WATCH IN EFFECT TONIGHT ALONG AND SOUTH OF A ST JOSEPH TO BETHANY LINE. WFO EAX
Hazardous weather outlook, Aug 27, 12:41 PM CDT, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1241 PM CDT FRI AUG 27 2004 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-281100- ...SCATTERED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND VERY HEAVY RAINFALL EXPECTED LATE THIS AFTERNOON AND TONIGHT... ...FLASH FLOOD WATCH IN EFFECT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL RAPIDLY DEVELOP THIS AFTERNOON...LIKELY BETWEEN 2 AND 4 PM ALONG AND SOUTH OF A ST JOSEPH TO BETHANY LINE. SOME OF THESE THUNDERSTORMS MAY BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS OF 60 TO 70 MPH. WARMER TEMPERATURES ALOFT SHOULD MINIMIZE THE THREAT FOR HAIL...ALTHOUGH A FEW STORMS COULD PRODUCE HAIL UP TO PENNY OR QUARTER SIZE. HEAVY RAIN IS ALSO A CONCERN TONIGHT...ESPECIALLY SOUTH OF THE MISSOURI RIVER. THE ATMOSPHERE IS PRIMED WITH COPIOUS MOISTURE. RAINFALL TOTALS OF 1 TO 2 INCHES WILL LIKELY BE COMMON TONIGHT ALONG AND SOUTH OF I-35...WITH LOCALLY HIGHER AMOUNTS. PERSONS WITH INTERESTS ALONG AREA STREAMS AND RIVERS SHOULD PAY CLOSE ATTENTION TO RAINFALL TRENDS LATER TONIGHT. IN ADDITION TO THE SEVERE WEATHER AND FLOOD THREATS...THE HEAT AND HUMIDITY WILL PERSIST THIS AFTERNOON. AFTERNOON HEAT INDICES WILL RANGE FROM 100 TO 105....MAINLY ALONG AND SOUTH OF A KANSAS CITY TO MOBERLY LINE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION LIKELY WILL BE REQUIRED THIS AFTERNOON AND EVENING ACROSS MUCH OF THE OUTLOOK AREA...GENERALLY SOUTH OF A ST JOSEPH TO BETHANY LINE. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE) HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. HUDSON
In the hours before
Local storm report, Aug 27, 4:45 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
445 PM CDT FRI AUG 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL UNIONVILLE 40.48N 93.00W
08/27/2004 0.88 INCH PUTNAM MO TRAINED SPOTTER
0430 PM TSTM WND GST UNIONVILLE 40.48N 93.00W
08/27/2004 60 MPH PUTNAM MO TRAINED SPOTTER
&&
SFLocal storm report, Aug 27, 6:20 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
620 PM CDT FRI AUG 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG 4 NE GRAYSVILLE 40.49N 92.70W
08/27/2004 PUTNAM MO TRAINED SPOTTER
LARGE TREES DOWN ALONG COUNTY ROAD FF
0530 PM FLASH FLOOD 6 NNE LEMONS 40.47N 93.00W
08/27/2004 PUTNAM MO TRAINED SPOTTER
SEVERAL ROADS FLOODED IN UNIONVILLE, STATE ROUTE UU AND
HIGHWAY 136 FLOODED.
0530 PM FLASH FLOOD 3 ENE LEMONS 40.41N 93.00W
08/27/2004 PUTNAM MO TRAINED SPOTTER
WATER COVERING ROAD INTERSECTION OF STATE ROUTE HH AND 5.
0607 PM FLASH FLOOD 2 NNW GALT 40.15N 93.40W
08/27/2004 GRUNDY MO AMATEUR RADIO
WATER COVERING ROAD NEAR 100TH STREET AND STATE ROUTE J
0607 PM FLASH FLOOD 2 NNW GALT 40.15N 93.40W
08/27/2004 GRUNDY MO AMATEUR RADIO
WATER COVERING ROAD AT 100TH STREET AND STATE ROUTE J
&&
SFLocal storm report, Aug 27, 6:24 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
624 PM CDT FRI AUG 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0621 PM HAIL LANSING 39.25N 94.89W
08/27/2004 0.88 INCH LEAVENWORTH KS EMERGENCY MNGR
&&
SFLocal storm report, Aug 27, 6:37 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
637 PM CDT FRI AUG 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG 8 NW MILAN 40.28N 93.23W
08/27/2004 SULLIVAN MO LAW ENFORCEMENT
LARGE TREES BLOCKING ROAD
&&
SFLocal storm report, Aug 27, 6:45 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
645 PM CDT FRI AUG 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0644 PM HAIL SHAWNEE 39.02N 94.80W
08/27/2004 0.75 INCH JOHNSON KS BROADCAST MEDIA
PENNY SIZE HAIL IN NORTHWESTERN SHAWNEE.
&&
HUDSONLocal storm report, Aug 27, 6:56 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
656 PM CDT FRI AUG 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL KANSAS CITY KS 39.12N 94.73W
08/27/2004 0.75 INCH WYANDOTTE KS EMERGENCY MNGR
126TH AND STATE.
&&
HUDSONThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 7:28 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Ray | 92 min |
| Aug 27, 7:33 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan | 57 min |
| Aug 27, 7:38 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell | 67 min |
| Aug 27, 7:39 PM CDT | Flash Flood Warning | EAX | Clay, Jackson | 6 hr |
| Aug 27, 8:09 PM CDT | Flash Flood Warning | EAX | Caldwell, Daviess, Livingston | 6 hr |
| Aug 27, 8:38 PM CDT | Severe Thunderstorm Warning | EAX | Carroll | 67 min |
| Aug 27, 8:59 PM CDT | Flash Flood Warning | EAX | Platte | 6 hr |
| Aug 27, 9:20 PM CDT | Flash Flood Warning | EAX | Linn, Macon | 6 hr |
| Aug 27, 10:16 PM CDT | Flash Flood Warning | EAX | Ray | 6 hr |
| Aug 27, 11:15 PM CDT | Flash Flood Warning | EAX | Putnam, Sullivan | 6 hr |
| Aug 27, 11:29 PM CDT | Flash Flood Warning | EAX | Grundy | 6 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.